Advertisement

Positivity

, Volume 19, Issue 3, pp 439–444 | Cite as

Positivity of partitioned Hermitian matrices with unitarily invariant norms

  • Chi-Kwong Li
  • Fuzhen Zhang
Article

Abstract

We give a short proof of a recent result of Drury on the positivity of a \(3\times 3\) matrix of the form \((\Vert R_i^*R_j\Vert _{\mathop {\mathrm{tr}}\,})_{1 \le i, j \le 3}\) for any rectangular complex (or real) matrices \(R_1, R_2, R_3\) so that the multiplication \(R_i^*R_j\) is compatible for all \(i, j,\) where \(\Vert \cdot \Vert _{\mathop {\mathrm{tr}}\,}\) denotes the trace norm. We then give a complete analysis of the problem when the trace norm is replaced by other unitarily invariant norms.

Keywords

Polar decomposition Positive semi-definite matrix  Trace norm Unitarily invariant norm 

Mathematics Subject Classification

Primary 15A60 15B47 Secondary 47A30 47B65 

Notes

Acknowledgments

Li was an affiliate member of the Institute for Quantum Computing, University of Waterloo, an honorary professor of the Shanghai University, and University of Hong Kong. The research of Li was supported by the USA NSF and HK RCG. This project was done while Li and Zhang were participating the 2014 Summer International Program at the Shanghai University. Li and Zhang would like to thank the support of the Shanghai University.

References

  1. 1.
    Drury, S.W.: Positive semidefiniteness of a matrix related to partitioning. Linear Algebra Appl. 446, 369–376 (2014)CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Li, C.K.: Some aspects of the theory of norms. Linear Algebra Appl. 212, 71–100 (1994)CrossRefMathSciNetGoogle Scholar
  3. 3.
    Li, C.K., Mathias, R.: Generalizations of Ky Fan’s dominance theorem. SIAM J. Matrix Anal. Appl. 19, 99–106 (1998)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Marcus, M., Katz, S.M.: Matrices of Schur functions. Duke Math. J. 36, 343–352 (1969)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Marcus, M., Watkins, W.: Partitioned Hermitian matrices. Duke Math. J. 38, 237–249 (1971)CrossRefMathSciNetMATHGoogle Scholar
  6. 6.
    Mathias, R.: A Representation of Unitary Similarity Invariant Norms, Technical Report 515, Dept. of Mathematical Sciences, Johns Hopkins Univ., Baltimore, (1989)Google Scholar
  7. 7.
    Zhang, F.: Positivity of matrices with generalized matrix functions. Acta Math. Sin. 28(9), 1779–1786 (2012)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Department of MathematicsCollege of William and MaryWilliamsburgUSA
  2. 2.Division of Math, Science, and TechnologyNova Southeastern UniversityFort LauderdaleUSA

Personalised recommendations